I am a 26yrs old woman with 2 young children, healthy exept an under-active thyroid (controlled with meds). I was treated for palpitations 5 yrs ago with monitoring, 24hr EKGs and a tilt table test; all normal except sinus tachycardia and occasional supraventriclar ectopic beats. After the birth of my 2nd son again palpitations: Again all tests were normal exept sinus tach and the occasional supravent ectopic.
I worry about V Tach (Ventricular Tachycardia)! Are my doctors missing something? What do you think ?
Supraventricular tachycardia (SVT) is a category that includes many other arrhythmias including: AVNRT, AVRT, Atrial Fibrillation, Atrial Flutter, Atrial Tachycardia, etc.
Many cardiologists do not treat SinusTachycardia as this is often a response to another problem. I assume that while you were in the hospital, they checked your electrolytes (Potassium, Calcium & Magnesium levels). Could you be taking too much Thyroid medication?
My only concern would be that this is truly a Sinus Tachycardia, as opposed to a Supraventricular Arrhythmia “disguised” as a Sinus Tachycardia.
To name a few, there are also arrythmias called Sinus Node Re-entry Tachycardia (SNRT) that can look exactly like Sinus Tachycardia, or Postural Orthostatic Tachycardia Syndrome (POTS) which is usually associated with chronic fatigue (not unusual in a young mother). Both of these might apply to your situation.
SNRT is an re-entry type of arrhythmia. It refers to an “electrical” circuit that forms and “over powers” the normal conduction pathway from Sinus Node to AV node to the Ventricle.
POTS is a condition in which a change from supine to an upright position causes an abnormally large increase in heart rate, called tachycardia. Several studies have shown a decrease in blood flow to the brain when that occurs. Patients with POTS may have problems when changing position, even when moving from one chair to another or reaching above their heads. Many patients also experience symptoms when stationary or while lying down. POTS can be severely debilitating and some patients are unable to attend school or work, and severe cases can completely incapacitate the patient. Most patients will respond to some form of treatment. Lifestyle changes, particularly drinking extra water and avoiding trigger situations such as standing still or getting hot, are necessary for all patients. Some patients also benefit from the addition of other treatments, such as certain medications.
However, assuming that these other conditions have been excluded by your doctors, some medications such as Beta-blockers, Digoxin and Amiodarone can slow your heart rate down. Maybe you should discuss these with your doctor.
In any case, this is what you can do: Drink more water, avoid over fatigue, caffeine, alcohol and smoking.
Hope this helps,
hey, nice blog…really like it and added to bookmarks. keep up with good work